Louisiana, 2011

Tornadoes and Flash Flooding in Louisiana, March 8 to 9, 2011

March 8 to 9, 2011 · NWS LCH · 8 events in 2 counties and zones

A strong upper level trough moving across the region produced several severe thunderstorms across central Louisiana from the evening hours on March 8 into the early morning hours on March 9. Two supercell thunderstorms produced a total of 3 tornadoes across Rapides Parish, while the repeated development of thunderstorms across eastern Vernon and Rapides Parishes caused widespread flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$335,000
Crop damage
$10,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A strong upper level trough moving across the region produced several severe thunderstorms across central Louisiana from the evening hours on March 8 into the early morning hours on March 9. Two supercell thunderstorms produced a total of 3 tornadoes across Rapides Parish, while the repeated development of thunderstorms across eastern Vernon and Rapides Parishes caused widespread flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Mar 8, 3:28 PM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Mar 8, 3:28 PM CST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
328 PM CST TUE MAR 8 2011

.DISCUSSION...RADAR DEPICTING A FEW SHOWERS AND THUNDERSTORMS OVER
THE FORECAST AREA. MORE ROBUST CONVECTION REMAINS TO OUR EAST
OVER SLIDELLS FORECAST AREA ALONG WARM FRONTAL BOUNDARY DRAPED
THROUGH CENTRAL LOUISIANA THEN SOUTHEAST. TORNADO WATCH CURRENTLY
IN EFFECT FOR ALL OF OUR LOUISIANA PARISHES...IN EFFECT UNTIL 8
PM.

ACTIVE NIGHT EXPECTED ACROSS THE REGION. VIGOROUS UPPER TROF NOW
OVER THE SOUTH PLAINS WILL CONTINUE TO ADVANCE EASTWARD. ASSOCIATED
SOUTHWEST TO NORTHEAST COLD/DRY FRONT PROGGED SIMILARLY BY MODELS
TO REACH THE LAKES AREA OF INTERIOR SOUTHEAST TEXAS TOWARD
MIDNIGHT...EXITTING ACADIANA TOWARD LATE MORNING. ONGOING ISOLATED
TO SCATTERED CONVECTION EXPECTED TO BECOME MORE WIDESPREAD GOING
THROUGH THE NIGHT AS DEEPER LIFT DEVELOPS WITH APPROACH OF SYSTEM.
PARAMETERS FOR SEVERE ALSO INCREASE...HENCE SEVERE THREAT
HEIGHTENED. SPC CURRENTLY HAS THE ENTIRE AREA IN SLIGHT RISK FOR
SEVERE...AND MODERATE OVER CENTRAL LOUISIANA AND SOUTHWEST
MISSISSIPPI.

INCORPORATED HPC QPF INTO GRIDS. LATEST ECMWF MUCH HIGHER AND
ACCORDINGLY TWEAKED HPC QPF SLIGHTLY HIGHER. EXPANDED EARLIER FLASH
FLOOD WATCH NORTH TO RAPIDES PARISH...SOUTH TO THE COAST. RAINFALL
AMOUNTS OF 2-4 INCHES WILL BE COMMON ACROSS THE WATCH AREA...WITH
ISOLATED HIGHER AMOUNTS. SHOULD ECMWF PROVE TO BE MORE ACCURATE...SOME
SIGNIFICANT RAINS WOULD BE POSSIBLE FURTHER TO THE WEST. WILL
MONITOR CLOSELY.

RAINS TAPER OFF POST-SUNRISE AND SHOULD EXIT THE ENTIRE INLAND
AREA BY NOON WITH CLEARING SKIES FOLLOWING. REMAINDER OF THE WEEK
APPEARS DRY AS HIGH PRESSURE BECOMES REESTABLISHED.

&&

.MARINE...MODERATE SOUTHERLY WINDS AND A GOOD CHANCE FOR SHOWERS
AND THUNDERSTORMS CAN BE EXPECTED TONIGHT AHEAD OF AN APPROACHING
COLD FRONT. THE FRONT WILL ADVANCE ACROSS THE COASTAL WATERS
WEDNESDAY MORNING FOLLOWED BY A STRONG OFFSHORE FLOW DEVELOPING IN
ITS WAKE.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  64  75  46  68  41 /  60  20   0   0   0
KBPT  62  75  45  70  42 /  50  20   0   0   0
KAEX  61  72  41  65  38 /  80  10   0   0   0
KLFT  67  75  47  67  42 /  80  40   0   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH FROM 6 PM CST THIS EVENING THROUGH WEDNESDAY
     MORNING FOR THE FOLLOWING ZONES: ACADIA...AVOYELLES...
     EVANGELINE...IBERIA...LAFAYETTE...LOWER ST. MARTIN...
     RAPIDES...ST. LANDRY...ST. MARY...UPPER ST. MARTIN...
     VERMILION.

TX...NONE.
GM...SMALL CRAFT EXERCISE CAUTION THROUGH LATE TONIGHT FOR THE
     FOLLOWING ZONES: CALCASIEU LAKE...COASTAL WATERS FROM
     CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM...COASTAL WATERS
     FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM...COASTAL
     WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
     LA OUT 20 NM...SABINE LAKE...VERMILION BAY...WATERS FROM
     CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60
     NM...WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA
     EXTENDING FROM 20 NM TO 60 NM...WATERS FROM LOWER
     ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM
     20 NM TO 60 NM.

&&

MARCOTTE
Hazardous weather outlook, Mar 8, 11:29 AM CST, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1129 AM CST TUE MAR 8 2011

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-091730-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
1129 AM CST TUE MAR 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PORTIONS OF CENTRAL LOUISIANA HAS BEEN UPGRADED TO A MODERATE SEVERE
THREAT BY THE STORM PREDICTION CENTER. THE REMAINDER OF THE
FORECAST AREA REMAINS IN A SLIGHT RISK FOR SEVERE.

INCREASING SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED THROUGH
THE AFTERNOON AND EVENING ACROSS THE REGION. A VIGOROUS STORM
SYSTEM ADVANCING THROUGH THE PLAINS WILL BRING THE NECESSARY
INGREDIENTS TOGETHER BY LATE AFTERNOON AND EVENING TO BRING THE
POTENTIAL FOR SEVERE THUNDERSTORMS. DAMAGING WINDS AND HAIL WILL
BE POSSIBLE...ALONG WITH A MORE SIGNIFICANT THREAT FOR STRONG
TORNADOES.

HEAVY RAINFALL IS BECOMING AN INCREASING CONCERN ACROSS THE AREA
TONIGHT ESPECIALLY ACROSS EAST CENTRAL LOUISIANA WHERE A FLASH
FLOOD WATCH HAS BEEN ISSUED FOR AVOYELLES...ST.
LANDRY...LAFAYETTE...UPPER ST. MARTIN AND ACADIA PARISHES TONIGHT
INTO WEDNESDAY MORNING. RAINFALL AMOUNTS IN THE WATCH AREA OF 2 TO
3 INCHES ARE EXPECTED WITH ISOLATED AMOUNTS OF 4 TO 6 INCHES
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS WILL BE ONGOING DURING THE MORNING
WEDNESDAY HOWEVER WILL COME TO AN END DURING THE MORNING HOURS.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED LATE THIS AFTERNOON
INTO THE OVERNIGHT HOURS.

In the hours before

Special weather statement, Mar 8, 5:01 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
501 PM CST TUE MAR 8 2011

LAZ027-028-030-031-082345-
RAPIDES LA-VERNON LA-ALLEN LA-BEAUREGARD LA-
501 PM CST TUE MAR 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR RAPIDES...VERNON...ALLEN AND
BEAUREGARD PARISHES UNTIL 545 PM CST...

AT 458 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES SOUTH OF SUGARTOWN...MOVING NORTH AT 40
MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  PITKIN BY 515 PM...
  FULLERTON AND CRAVENS BY 520 PM...
  LACAMP AND LEANDER BY 540 PM...

THE PRIMARY THREATS FROM THIS STORM ARE PEA TO NICKEL SIZE HAIL AND
WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THIS STORM HAS PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM TUESDAY EVENING FOR
SOUTHWESTERN LOUISIANA.

LAT...LON 3129 9310 3111 9271 3070 9295 3074 9315

RUA
Special weather statement, Mar 8, 5:42 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
542 PM CST TUE MAR 8 2011

LAZ027-028-090030-
RAPIDES LA-VERNON LA-
542 PM CST TUE MAR 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR RAPIDES AND VERNON PARISHES UNTIL
630 PM CST...

AT 539 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTH OF HINESTON...MOVING NORTHEAST AT
40 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  HINESTON BY 550 PM...
  ELMER AND OTIS BY 555 PM...
  GARDNER BY 605 PM...
  ALEXANDRIA INTERNATIONAL AIRPORT AND BOYCE BY 615 PM...
  ALEXANDRIA BY 620 PM...
  PINEVILLE AND KOLIN BY 625 PM...

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM TUESDAY EVENING FOR
SOUTHWESTERN LOUISIANA.

LAT...LON 3125 9222 3091 9275 3104 9290 3141 9266
      3140 9262 3142 9252

RUA
Local storm report, Mar 8, 5:55 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
555 PM CST TUE MAR 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             3 N CALCASIEU           31.13N 92.71W
03/08/2011  E0.50 INCH       RAPIDES            LA   CO-OP OBSERVER

            COOP OBSERVER IN ELMER LA REPORTED MARBLE SIZED HAIL.

&&

JNUNN
Special weather statement, Mar 8, 5:57 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
557 PM CST TUE MAR 8 2011

LAZ030-041-TXZ182-216-090045-
BEAUREGARD LA-CALCASIEU LA-NEWTON TX-ORANGE TX-
557 PM CST TUE MAR 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR BEAUREGARD AND CALCASIEU
PARISHES...SIGNIFICANT WEATHER ADVISORY FOR NEWTON AND ORANGE
COUNTIES UNTIL 645 PM CST...

AT 554 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES SOUTHWEST OF STARKS...MOVING NORTHEAST AT
40 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  LUNITA BY 605 PM...
  OLD SALEM BY 610 PM...
  BANCROFT BY 615 PM...
  DE QUINCY AND FIELDS BY 620 PM...
  BIVENS BY 625 PM...
  ORETTA AND BON WEIR BY 630 PM...

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM TUESDAY EVENING FOR
SOUTHWESTERN LOUISIANA.

LAT...LON 3093 9370 3059 9314 3018 9368 3030 9383

RUA
Special weather statement, Mar 8, 6:33 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
633 PM CST TUE MAR 8 2011

LAZ028-090115-
RAPIDES LA-
633 PM CST TUE MAR 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR RAPIDES PARISH UNTIL 715 PM
CST...

AT 630 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTH OF ALEXANDRIA...MOVING NORTHEAST AT
40 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ALEXANDRIA BY 640 PM...
  PINEVILLE AND TIMBER TRAILS BY 645 PM...
  KOLIN...KINGSVILLE...PARADISE AND TIOGA BY 650 PM...
  LIBUSE BY 655 PM...
  ESLER REGIONAL AIRPORT BY 700 PM...
  HOLLOWAY BY 705 PM...

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM TUESDAY EVENING FOR
SOUTHWESTERN LOUISIANA.

LAT...LON 3147 9215 3141 9214 3136 9208 3131 9216
      3133 9218 3134 9221 3133 9222 3126 9222
      3107 9250 3121 9263 3142 9252 3149 9220

RUA
Special weather statement, Mar 8, 6:44 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
644 PM CST TUE MAR 8 2011

LAZ027-030-031-041-090145-
VERNON LA-ALLEN LA-BEAUREGARD LA-CALCASIEU LA-
644 PM CST TUE MAR 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR VERNON...ALLEN...BEAUREGARD AND
CALCASIEU PARISHES UNTIL 745 PM CST...

AT 639 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS OVER ORETTA...MOVING NORTHEAST AT 40
MPH.

* THE CLUSTER OF STRONG THUNDERSTORMS WILL BE NEAR...
  SINGER BY 650 PM...
  LONGVILLE BY 700 PM...
  TULLA BY 710 PM...
  DE RIDDER AND DRY CREEK BY 715 PM...
  ROSEPINE BY 720 PM...
  SUGARTOWN AND GRANT BY 730 PM...

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM TUESDAY EVENING FOR
SOUTHWESTERN LOUISIANA.

LAT...LON 3102 9334 3090 9282 3089 9281 3088 9274
      3041 9339 3053 9355

RUA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 tornado, 2 flash flood, 2 thunderstorm wind, 1 hail. Local standard time, as filed.

Tornado, Rapides

When
March 8, 6:47 PM CST to 6:53 PM CST
Where
Rapides County, 0.99 mi SW of Moreland to 1.24 mi NNE of Moreland
Rating
EF1
Path length
2.18 mi
Path width
50 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
31.190, -92.432

NWS Storm Survey found a tornado touched down at a farm along Jenkins Road, destroying an RV trailer, two barns, and several pieces of farm equipment. Metal debris was thrown for over 1 mile to the northeast across fields on both sides of US Highway 71. Several unsecured gazebos were damaged along Highway 71, and a few trees were blown down along Bayou Teche. A house suffered roof and awning damage on Old Baton Rouge Highway, and debris from the home was blown hundreds of yards across farm fields to the northeast. Several more trees were blown down before the tornado ended.

Flash Flood, Rapides

When
March 8, 7:00 PM CST to March 9, 3:00 AM CST
Where
Rapides County, 2.5 mi S of Sieper to 2.03 mi SW of Union Hill
Cause
Heavy Rain
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
31.184, -92.828

Rainfall totals of 5 to 8 inches resulted in widespread flash flooding in a swath from southwest to northeast across Rapides Parish, including the Alexandria area. An unknown but significant number of homes flooded. Dozens of cars reportedly stalled in the flood waters, especially in underpasses beneath Interstate 49 in Alexandria. Numerous roads were closed due to flooding in and east of Alexandria, including Madeline Drive, Jackson Street, MacArthur Drive, Plantation Drive, Bohannon Road, Shirley Park Place, Simmons Street, and Mohon Street. Rapides Parish Sheriff Officers had to use boats to reach residents in the Philadelphia community on Grandpa Road due to flooding.

Rainfall totals included 7.61 inches at the Rapides Parish 911 Center located 5 miles south-southeast of Alexandria, 7.72 inches from the coop observer located 2 miles southwest of Elmer, and 7.57 inches from a tv meteorologist located 7 miles east of Alexandria.

Tornado, Rapides

When
March 8, 8:57 PM CST to 9:04 PM CST
Where
Rapides County, 3.49 mi NE of (01r)afb Gnry Rng Al to 2.44 mi NNW of Woodworth
Rating
EF1
Path length
3.47 mi
Path width
50 yd
Crop damage
$10,000
Reported by
NWS Storm Survey
Coordinates
31.165, -92.577

NWS Storm Survey found an EF1 tornado touched down in Kisatchie National Forest. Many trees were uprooted and snapped which blocked several forestry roads.

Hail, Rapides

When
March 8, 9:27 PM CST
Where
Rapides County, 2 mi SSE of Alexandria
Measured
0.88 in hail
Reported by
Public
Coordinates
31.273, -92.457

The public reported nickel size hail on the southeast side of Alexandria.

Tornado, Rapides

When
March 8, 9:30 PM CST to 9:34 PM CST
Where
Rapides County, 1.38 mi SSE of Libuse to 1.71 mi ESE of Green Gables
Rating
EF0
Path length
2.71 mi
Path width
25 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
31.333, -92.337

NWS Storm Survey found an EF0 tornado began along Highway 3128 south of Libuse before ending northeast of the community. A few trees were blown down along Highway 3128 and in the far eastern portion of the Whispering Pines subdivison. Numerous trees were blown down around a home on Happy Acres Drive, with one tree falling onto and destroying an outbuilding. More trees were blown down along Philadelphia Road. Crossing Highway 28, the tornado blew down several more trees, with one falling onto and crushing a mobile home. An awning on a nearby home was also destroyed. More trees were blown down on Libuse Cutoff Road before the tornado lifted.

Thunderstorm Wind, Rapides

When
March 8, 9:50 PM CST
Where
Rapides County, 3.2 mi N of Buckeye to 4.59 mi NNE of Buckeye
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
31.416, -92.191

An NWS Storm Survey found wind damage in 1 mile long by 1/4 mile wide swath along Highway 28 near the Catahoula Parish border. Several trees were blown down along Highway 28, Bethel Road, and Stock Landing Road. A mobile home suffered minor roof damage on Stock Landing Road.

Flash Flood, Vernon

When
March 8, 10:00 PM CST to March 9, 3:00 AM CST
Where
Vernon County, 3.28 mi S of (Poe)ft Polk Aaf Lee to 3.46 mi E of Rosepine
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
31.003, -93.207

USGS stream gauge at a low water crossing along the west fork of Six Mile Creek indicated water rose to a level of over 2 feet on the roadway, peaking around 12:00 AM on March 9.

Thunderstorm Wind, Rapides

When
March 9, 1:01 AM CST
Where
Rapides County, Boyce
Measured
56 kt (64 mph) measured gust
Reported by
COOP Observer
Coordinates
31.380, -92.680

A coop observer in Boyce measured a wind gust of 65 mph.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2011Every state in 2011This day in weather historyThe tornado archive for Louisiana, 2011Warnings in Louisiana, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292806, 292807, 292808, 292809, 292850, 292859, 292860, 292858.